Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 108, NWS Springfield, MO

April 21, 2015Dallas County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 21, 2015, 3:23 PM CDT for Dallas County, Polk County, Missouri. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2015, 3:23 PM CDT (20:23 UTC)
Expired
Apr 21, 2015, 4:00 PM CDT
In force
37 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Dallas County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 55 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 3:42 PM CDTHAIL 11 N Buffalo, MO
Apr 21, 3:45 PM CDTHAIL 1Buffalo, MOBUFFALO USPS REPORTED QUARTER SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1836 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

837 
WUUS53 KSGF 212023
SVRSGF
MOC059-167-212100-
/O.NEW.KSGF.SV.W.0108.150421T2023Z-150421T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT TUE APR 21 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DALLAS COUNTY IN SOUTHWEST MISSOURI...
  EAST CENTRAL POLK COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 400 PM CDT

* AT 321 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES WEST OF
  BUFFALO...AND MOVING EAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  BUFFALO...GOODSON...HALF WAY AND POLK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NICKEL SIZE HAIL WAS RECENTLY REPORTED NEAR HURON MISSOURI BY THE 
PUBLIC.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3773 9295 3755 9298 3764 9339 3774 9336
TIME...MOT...LOC 2023Z 279DEG 34KT 3769 9330

HAIL...1.00IN
WIND...<50MPH

$$

GRIFFIN
2 follow-up statements
128 
WWUS53 KSGF 212037
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
337 PM CDT TUE APR 21 2015

MOC167-212047-
/O.CAN.KSGF.SV.W.0108.000000T0000Z-150421T2100Z/
POLK MO-
337 PM CDT TUE APR 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL POLK COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3755 9298 3755 9299 3761 9318 3773 9317
      3773 9295
TIME...MOT...LOC 2037Z 279DEG 34KT 3767 9313

$$

MOC059-212100-
/O.CON.KSGF.SV.W.0108.000000T0000Z-150421T2100Z/
DALLAS MO-
337 PM CDT TUE APR 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL DALLAS
COUNTY UNTIL 400 PM CDT...

AT 335 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUFFALO...AND
MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BUFFALO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3755 9298 3755 9299 3761 9318 3773 9317
      3773 9295
TIME...MOT...LOC 2037Z 279DEG 34KT 3767 9313

HAIL...1.25IN
WIND...60MPH

$$

GRIFFIN
828 
WWUS53 KSGF 212056
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
356 PM CDT TUE APR 21 2015

MOC059-212106-
/O.EXP.KSGF.SV.W.0108.000000T0000Z-150421T2100Z/
DALLAS MO-
356 PM CDT TUE APR 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DALLAS COUNTY IS BEING
REISSUED FURTHER EAST...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.

LAT...LON 3755 9298 3755 9299 3761 9318 3773 9317
      3773 9295
TIME...MOT...LOC 2056Z 279DEG 34KT 3764 9291

$$

GRIFFIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:53 PM CDT, 30 minutes earlier.

Area forecast discussion, Apr 21, 2:53 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
253 PM CDT Tue Apr 21 2015

.SHORT TERM...(This Evening through Wednesday)
Issued at 248 PM CDT TUE APR 21 2015

Gusty west to southwesterly winds will continue through the reminder
of the afternoon hours...but will gradually weaken into this
evening.

Scattered thunderstorms are starting to develop across portions of
west central MO into the eastern Ozarks. These storms are developing
as lift from an upper level low over the great lakes region
interacts will weak instability that is developing with day time
heating and low level moisture advection.  The upper level low is
spreading increased wind shear and colder temperatures in the mid
levels. So, it won't take much of an updraft to get a small hail out
of storms. Instability will remain on the weak side and wide spread
severe weather is not expected, but a few of the stronger storms
could produce hail up to the size of quarters and winds over 50 mph.
These storms will generally occur along and northeast of a Lamar to
Springfield to West Plains MO line and will push southeast of the
area this evening.

Later this evening into tonight additional isolated to scattered
storms will be possible as a cold front sags south through the area.
Instability will remain on the weak side with small hail and cloud to
ground lightning strikes being the main risk with these storms.

On Wednesday 500mb low lifts northeast of Lake Superior but
cyclonic flow continues over Missouri. At the surface high pressure
noses southward into northern Missouri while residual boundary slips
south into Arkansas. This will keep the area with below normal
temperatures with highs only in the 50s and 60s. Models consistent
in weak isentropic lift north of the boundary into southern Missouri
at least early on Wednesday with enough lift for some
showers/storms, especially over far southern Missouri. Best
instabilities remain south of the forecast area with only 300 j/kg
of most unstable cape early in the day along the Arkansas border.
Tapered probabilities from north to south. There could be some
showers across far southern Missouri Wednesday night, otherwise dry
conditions will be seen.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 248 PM CDT TUE APR 21 2015

Shortwave ridging builds across the area Thursday suppressing any
showers to the south near the Arkansas border during the morning
hours. The next shortwave will lift out of the desert southwest
into the central/southern plains Friday and across Missouri on
Saturday. Although there are some model differences with respect
to the track of the surface low, the Friday time frame looks to be
the best chances for showers and storms, with Saturday more
showery as system begins to pull east of the area. Weak high
pressure will move in Saturday night and into Sunday giving
everyone a break from the rainy weather. However, next shortwave
will drop across the plains around another deep 500mb low over the
Great Lakes. This will bring rain chances back into the forecast
for late Sunday into Sunday night and then pushes east Monday.
Some low probability rain chances on Monday and Tuesday with hard
time shortwave energy in fast flow aloft.

Temperatures look to remain on the cool side through much of the
period with highs in the 60s and lows in the 40s. At this point it
looks like there is minimal frost potentials.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1245 PM CDT TUE APR 21 2015

For the KSGF, KJLN, and KBBG TAFS: Gusty southwesterly winds will
continue to occur this afternoon relaxing later this evening.
Scattered thunderstorms will develop across west central and
central Missouri early this afternoon and spread southeast. This
activity may clip the KSGF TAF site later this after but is expected
to remain east and north of the KJLN and KBBG TAF sites at times.

Low level wind shear will be possible this evening into the
overnight but should start to decrease after a cold frontal
passage later tonight.

Additional scattered thunderstorms will be possible along the front
as is slowly sags south through the area overnight. Winds will
swing around to the north behind the frontal passage.

VFR conditions will occur through much of the TAF period, with
flight conditions being reduce briefly in any thunderstorms that
are able to affect a TAF site.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding/Wise
LONG TERM...Raberding
AVIATION...Wise
Hazardous weather outlook, Apr 21, 2:22 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
222 PM CDT TUE APR 21 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
222 PM CDT TUE APR 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  WEST TO SOUTHWEST WIND GUSTS TO AROUND 30 MPH WILL CONTINUE AT
  TIMES THIS AFTERNOON.

  SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO THIS
  EVENING GENERALLY ALONG AND NORTHEAST OF A LAMAR TO SPRINGFIELD
  TO WEST PLAINS MISSOURI LINE. CLOUD TO GROUND LIGHTNING STRIKES
  AND SMALL HAIL WILL BE THE MAIN HAZARD FROM THESE STORMS. MOST
  STORMS WILL REMAIN BELOW SEVERE LIMITS...BUT A FEW OF THE
  STRONGER STORMS MAY PRODUCE HAIL AS LARGE AS QUARTERS AND
  LOCALIZED WIND GUSTS UP TO 50 MPH.

  LATER THIS EVENING INTO TONIGHT ADDITIONAL ISOLATED TO SCATTERED
  THUNDERSTORMS WILL BE POSSIBLE ALONG A COLD FRONT AS IT SAGS
  SOUTH THROUGH THE AREA. CLOUD TO GROUND LIGHTNING WILL BE THE
  MAIN RISK WITH THESE STORM...THOUGH SMALL HAIL WILL BE POSSIBLE
  WITH A FEW STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  ADDITIONAL ISOLATED TO SCATTERED THUNDERSTORMS WILL THEN BE
  POSSIBLE AT TIMES WEDNESDAY AND THURSDAY MAINLY ACROSS
  SOUTHERN MISSOURI...HOWEVER MOST LOCATIONS WILL REMAIN DRY.

  ANOTHER STORM SYSTEM WILL THEN BRING BETTER CHANCES FOR
  THUNDERSTORMS TO THE AREA FROM LATER THURSDAY NIGHT INTO
  SATURDAY. THERE WILL THEN BE A SLIGHT CHANCE FOR
  THUNDERSTORMS AGAIN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Special weather statement, Apr 21, 2:54 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 PM CDT TUE APR 21 2015

MOZ078-079-212045-
CEDAR MO-POLK MO-
254 PM CDT TUE APR 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CEDAR AND NORTHERN
POLK COUNTIES UNTIL 345 PM CDT...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DUNNEGAN...OR 10 MILES EAST OF STOCKTON...
MOVING EAST AT 35 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE DUNNEGAN...FLEMINGTON...GOODSON...HALF
WAY...HUMANSVILLE AND POLK.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE POMME DE
TERRE LAKE.

LAT...LON 3779 9319 3773 9319 3773 9318 3758 9318
      3767 9370 3783 9368
TIME...MOT...LOC 1954Z 280DEG 31KT 3773 9359

GRIFFIN
Local storm report, Apr 21, 3:04 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CDT TUE APR 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             2 NNE DUNNEGAN          37.73N 93.56W
04/21/2015  E0.50 INCH       POLK               MO   PUBLIC

            DIME SIZE REPORTED.

&&

MGRIFFIN
Local storm report, Apr 21, 3:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT TUE APR 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 W POLK                37.73N 93.34W
04/21/2015  E0.88 INCH       POLK               MO   PUBLIC

&&

RFRYE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:54 PM CDTSpecial Weather StatementSGFPolk51 min
Apr 21, 3:47 PM CDTSpecial Weather StatementSGFLaclede28 min
Apr 21, 3:55 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede35 min
Apr 21, 4:01 PM CDTSpecial Weather StatementSGFDallas29 min
Apr 21, 4:04 PM CDTSpecial Weather StatementSGFPulaski26 min
Apr 21, 4:10 PM CDTSpecial Weather StatementSGFPolk50 min
Apr 21, 4:16 PM CDTSevere Thunderstorm WarningSGFDallas, Polk, Webster44 min
Apr 21, 4:28 PM CDTSpecial Weather StatementSGFLaclede32 min
Apr 21, 4:33 PM CDTSpecial Weather StatementSGFPhelps, Pulaski42 min
Apr 21, 4:44 PM CDTSpecial Weather StatementSGFHickory31 min
Apr 21, 4:50 PM CDTSpecial Weather StatementSGFLaclede40 min
Apr 21, 4:54 PM CDTSpecial Weather StatementSGFTexas36 min
Apr 21, 4:56 PM CDTSevere Thunderstorm WarningSGFLaclede, Webster, Wright34 min
Apr 21, 5:00 PM CDTSpecial Weather StatementSGFHickory45 min
Apr 21, 5:02 PM CDTSpecial Weather StatementSGFPolk43 min
Apr 21, 5:11 PM CDTSpecial Weather StatementSGFCamden49 min
Apr 21, 5:30 PM CDTSpecial Weather StatementSGFLaclede45 min
Apr 21, 6:00 PM CDTSpecial Weather StatementSGFGreene45 min
Apr 21, 6:09 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk, Webster36 min
Apr 21, 6:14 PM CDTSpecial Weather StatementSGFWright31 min
Apr 21, 6:16 PM CDTSpecial Weather StatementSGFDade29 min
Apr 21, 6:22 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence38 min
Apr 21, 6:36 PM CDTSpecial Weather StatementSGFGreene24 min
Apr 21, 6:42 PM CDTSpecial Weather StatementSGFWebster48 min
Apr 21, 6:46 PM CDTSpecial Weather StatementSGFTexas29 min
Apr 21, 6:57 PM CDTSpecial Weather StatementSGFGreene48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.